The Evolving Role of Opioids in Managing Chronic Pain

Bret S. Stetka, MD

Disclosures

May 01, 2017

In This Article

Deterring Abuse: What Works

Medscape: There have been several efforts to deter abuse. How effective have such things as prescription monitoring programs and abuse-deterrent formulations been?

Dr Chou: The prescription monitoring programs have certainly helped a great deal. And the abuse-deterrent formulations probably have some beneficial effects. It's very hard to study; nobody's been able to show that using abuse-deterrent formulations has reduced the risk for, say, overdoses. But just on the basis of their physical properties or how they're formulated, they seem to make sense.

To me at least, one of the big issues with the abuse-deterrent formulations is that they're really meant to prevent somewhat extreme forms of abuse (ie, crushing the pills and snorting or injecting them). Most overdoses are probably not occurring that way.

If somebody's not safe to use opioids, you can't give them an abuse-deterrent formulation and think that they're going to be safe, right?

There are definitely some people that do that, but most people think that the majority of overdoses are from people just taking too much of the pill. The abuse-deterrent formulations aren't going to do anything for that, so I think it's easy to fall into this false sense of security that they'll somehow make things safer. It will help to some degree, but I don't think it replaces clinical judgment and all this other stuff we were talking about. If somebody's not safe to use opioids, you can't give them an abuse-deterrent formulation and think that they're going to be safe, right?

Medscape: What about removing acetaminophen from the combination treatments? Could this have a measurable effect?

Dr Chou: There were concerns about acetaminophen overdose, some of which has to do with individual variability and susceptibility to liver toxicity from acetaminophen. Even at 4 g, which was previously the upper recommended dose per day, some people experienced liver toxicity, and some people can experience it at doses lower than that. The US Food and Drug Administration has changed some of its guidance about the maximum dose.

The other issue, of course, is that some people inadvertently overdose because they didn't realize that acetaminophen was in there, which is an issue if you're taking 16 pills instead of eight, combining it with other over-the-counter medications.

Most of the prescription opioid overdoses—at least from the data I've seen—are separated out from the acetaminophen toxicity. There's a big difference in how these things present. Dying of liver failure from acetaminophen is a slow, agonizing process that occurs over days, whereas if you overdose on an opioid, you stop breathing and it happens right away. You code it differently, and it's looked at differently.

Acetaminophen has some impact in terms of the liver's side of things, but I don't think it's had a major impact on most of those overdose deaths that we're talking about, which are related to respiratory depression. I will say, though, that the issue of combining benzodiazepines and opioids is one thing that the CDC guideline emphasizes quite a bit. It doesn't seem to have received a lot of attention before the past 5 or 6 years, but all the data suggest that combining benzodiazepines and opioids really increases the overdose risk. There's some additive or synergistic respiratory depressant effect. We're trying to get people away from that.

In association with the American Academy of Addiction Psychiatry.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....